South Dakota, 2009

Hail in South Dakota, May 6, 2009

May 6, 2009 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced large hail near Hurley in Turner County of southeast South Dakota during the predawn hours on May 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced large hail near Hurley in Turner County of southeast South Dakota during the predawn hours on May 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 8:00 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 5, 8:00 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE MAY 5 2009

.DISCUSSION...
WEAK BNDRY THAN WAS ALONG I29 WASHING OUT AS WEAK RETURN FLOW
DEVELOPING ACRS WRN CWA AHEAD OF APPROACHING FNT OVR WRN SD. TRW
CURRENTLY FIRING UP S OF CWA ALONG MID LEVEL BNDRY. QUESTION IS IF
THIS ACTIVITY WL SPREAD BACK N DURING NIGHT. NOT SURE THIS BNDRY WL
LIFT TOO FAR BACK N DURING THE NIGHT BUT WUD EXPECT IT TO LIFT A
LTL BACK N AFTER 06Z WITH APPROACH OF S/W. SO DID KEEP CHC OF TRW
MAINLY AFTER 06Z ACRS NW IA AND CUT BACK OR ELIMINATED POPS FURTHER
N. LATEST RUC WUD SEEM TO SUPPORT THIS IDEA. UPDATED GRIDS TO
REFLECT THIS. CUD BE AN ISOLD MARGINALLR SVR HAIL STORM LATER
TONIGHT...BUT NOTHING WIDESPREAD OR SIGNIFICANT. REST OF FCST SEEMS
ON TRACH FOR TONIGHT WITH LOW LEVEL FLOW RETURING TO THE S ACRS WRN
CWA.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 00Z THURSDAY.  EXCEPTION
TO THIS WILL BE IN THE VICINITY OF SHOWERS AND THUNDERSTORMS THAT
DEVELOP SOUTH AND EAST OF BOUNDARY ACROSS THE AREA.  AS OF
02Z...BOUNDARY EXTENDING FROM KSUX TO KSPW BUT IS EXPECTED TO LIFT
NORTH THROUGHOUT THE NIGHT. BECAUSE OF THIS...COULD SEE ISOLATED TO
SCATTERED THUNDERSTORM ACTIVITY SOUTH AND EAST OF A LINE OF
KYKN-KFSD-KDVP FROM 04Z-12Z WED.  THEREAFTER...COLD FRONT EXPECTED
TO MOVE THROUGH FORECAST AREA FROM WEST TO EAST ON WED.  THIS WILL
AFFECT THE KHON TERMINAL AROUND 14Z...AND THE KFSD AND KSUX
TERMINALS AROUND 17 AND 19Z RESPECTIVELY.  WINDS COULD BE GUSTY
IMMEDIATELY BEHIND THE SURFACE FRONT...BUT SHOULD SETTLE TO A
PREVAILING 10 TO 15 KNOTS OUT OF THE NORTHWEST THEREAFTER.

&&

.PREVIOUS DISCUSSION...
A WEST TO EAST BOUNDARY IS SLOWLY FORMING AROUND THE MO RIVER AND
COULD BECOME THE FOCUS FOR A FEW THUNDERSTORMS LATE THIS AFTERNOON
AND MORE INTO THE OVERNIGHT HOURS. INSTABILITY ALONG THIS FRONT IS
MODERATE AT BEST WITH LIS OF ABOUT ZERO TO -2. WITH ONLY MARGINAL
CONVERGENCE WILL LIKELY NEED TO WAIT UNTIL AFTER ABOUT 1-3Z FOR
THUNDERSTORM DEVELOPMENT. SUBSIDENCE IN THE WAKE OF THIS MORNINGS
WAVE IS FAIRLY STRONG SO A DECENT AMOUNT OF LOW TO MID LEVEL DRYNESS
IS PRESENT. SO...EXPECT LOW LEVEL WINDS TO INCREASE AS THE NEXT WAVE
APPROACHES...WHICH SHOULD SPARK A FEW THUNDERSTORMS AROUND THE WEST
TO EAST FRONT THIS EVENING. THIS ACTIVITY WILL LIKELY SPREAD
NORTHEAST WITH TIME AND BY 12Z MOST OF THE ACTIVITY WILL BE EAST OF
I29. OTHERWISE...ANOTHER MILD NIGHT WITH LOWS MAINLY FROM 50 TO 55.

SOME OF THE NIGHTTIME SHWRS AND TSTMS SHUD LINGER OVER FAR ERN FCST
AREA WED MRNG BUT LATEST MODELS DRIVE A PRETTY GOOD WEDGE OF
SUBSDNCE INTO THIS AREA SO WILL CUT AFTER 15Z WED. MEANWHILE...WEAK
WAVE APPCHG FROM THE WNW LOOKS STG ENUF TO KICK OFF A FEW SHWRS NRN
FCST AREA WED...SEEING IT SHUD NOT TAKE TOO MUCH THIS PATTERN. OTRW
CLDS SE SHUD DCRS WITH OTHER PATCHY CLDS MOVG EWD ACRS FCAT AREA.

MODELS INCLUDING NAM GFS AND ECMWF HAVE BEEN PRETTY CONSISTENT ON
NEXT WV AFFECTING MAINLY SRN FCST AREA WED NGT INTO THU. NAM HAS
BEEN THE STGST AND 18Z RUN CONTS TO BE SO WITH A STRETCH OF AN INCH
PLUS QPF FAR SRN CWA WED NGT AND THU MRNG. THIS MAY BE
OVERDONE...AND IN ANY EVENT UNCERTAINTY ON TRACK LEADS TO KEEPING
POPS JUST IN THE CHC CATEGORY FOR NOW...WHILE KEEPING PCPN OUT OF
FCST NRN CWA.

FRI SYS IS STILL MORE UNCERTAIN BUT HAS THE POTENTIAL TO BE MORE
GNRL OVER AREA AND WILL GO WITH CHC SHWRS/TSTMS FRI.

WITH ALL THE UNCERTAINTIES IN THIS ZONAL FLOW...SAT STILL SHOWING UP
AS A DRY DAY...BEFORE SHWR/TSTM THREAT REAPPEARS FOR REST OF
EXTENDED PD SUN THRU TUE. BOTH GFS AND ECMWF HINT AT CONTD FREQUENT
RAIN THREATS AFTER FCST PD...NOT UNUSUAL FOR MAY.

HAVE SAVED TEMPS FOR LAST AS THEY LOOK TOTALLY UNEXCITING WITH
CHANGES MAINLY BASED ON PCPN THREAT AND CLD CVR WITH EACH PASSING
SYS. A LTL COOLER INTRUSION LIKELY BHND FRI SYS FOR SAT IF CURRENT
MODELS HAVE THE RIGHT IDEA...BUT NOTHING TOO WARM OR TOO CHILLY
ANYWHERE...NO 80S AND NO FREEZES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 5, 10:43 AM CST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE MAY 05 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE MAY 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ALONG AND MAINLY SOUTH OF A YANKTON TO SPENCER
IOWA LINE. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT
COULD PRODUCE PEA SIZED HAIL. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE AFTER MAINLY 1100 PM CDT TO AREAS NORTH OF THIS
LINE...BUT ANY THUNDERSTORMS THAT CAN DEVELOP SHOULD REMAIN
ISOLATED TO SCATTERED WITH ONLY SMALL HAIL POSSIBLE.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS
MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT.
AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

FIRE DANGER...
WARM TEMPERATURES...BRISK SOUTHWESTERLY WINDS...AND AFTERNOON
HUMIDITY VALUES AROUND 35 PERCENT WILL RESULT IN A VERY HIGH FIRE
DANGER OVER PORTIONS OF SOUTHWESTERN MINNESOTA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY NIGHT
AND THURSDAY...GENERALLY SOUTH OF INTERSTATE 90. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Turner

When
May 6, 1:35 AM CST
Where
Turner County, 3.26 mi SW of Hurley
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -97.130

Hail, Turner

When
May 6, 1:55 AM CST
Where
Turner County, 0.5 mi W of Hurley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -97.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173221, 173223.